Oregon, 2011

Hail and Damaging Winds in Oregon, June 22, 2011

June 22, 2011 · NWS PDT · 8 events in 2 counties and zones

An unstable atmosphere ahead of an upper level trough produced severe thunderstorms during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An unstable atmosphere ahead of an upper level trough produced severe thunderstorms during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 22, 1:46 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT WED JUN 22 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...AN UPPER LEVEL TROUGH OFF THE CANADIAN COAST WILL PUSH
INLAND OVERNIGHT AND THURSDAY THEN STALL OVER SOUTHERN BRITISH
COLUMBIA AND NORTHERN WASHINGTON FRIDAY THROUGH SATURDAY. AS THE
TROUGH ARRIVES OVERNIGHT THERE WILL BE SOME INSTABILITY OVER THE
EASTERN PORTION OF THE FORECAST AREA LEADING TO SOME SHOWERS AND
THUNDERSTORMS. THE THUNDERSTORMS WILL MAINLY BE THROUGH THIS EVENING
THEN ENDING AFTER MIDNIGHT IN THE FAR EAST. TROUGH WILL ALSO USHER
IN A MARINE PUSH RESULTING IN LOCALLY WINDY CONDITIONS ALONG THE
EAST SLOPES OF THE CASCADES OVERNIGHT AN THURSDAY. STRONGEST WINDS
ARE EXPECTED TO BE IN THE KITTITAS VALLEY AND THROUGH THE COLUMBIA
GORGE. WILL BE ISSUING A WIND ADVISORY FOR THE KITTITAS VALLEY FOR
THURSDAY WITH EXPECTED SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS
AROUND 45 MPH. INSTABILITY SHIFTS EAST OVER IDAHO ON THURSDAY WITH
AT BEST A FEW LINGERING SHOWERS OVER WALLOWA COUNTY...OTHERWISE
THURSDAY WILL BE COOLER AND WINDY. CONDITIONS REMAIN DRY AND COOL
FRIDAY AND SATURDAY WITH LOCALLY BREEZY CONDITIONS ESPECIALLY IN THE
AFTERNOON AND EVENING PERIODS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN
REASONABLE AGREEMENT IN HAVING A TROUGH AFFECT THE AREA THROUGH THE
LONG TERM PERIOD. INITIALLY A BROAD SHALLOW TROUGH WITH A CLOSED LOW
IN SOUTHERN CANADA SPLITS SATURDAY NIGHT WITH MOST OF THE ENERGY
MOVING EAST. MODELS THEN HINT AT WEAK RIDGING SUNDAY WHILE ANOTHER
LOW MOVES WELL OFF THE PACIFIC NORTHWEST COAST BY MONDAY. THIS LOW
IS LOCATED TOO FAR OFFSHORE TO IMPACT THE AREA WITH SHOWERS BUT WILL
GIVE US A WARMER SOUTHWEST FLOW. THIS WILL GIVE THE AREA LITTLE
CHANCE OF PRECIPITATION EXCEPT ALONG THE CASCADE CREST SO HAVE CUT
BACK ON POPS. THIS IS A CHANGE FROM PREVIOUS RUNS AND GIVEN RECENT
RUN TO RUN VARIABILITY...DO NOT HAVE GREAT CONFIDENCE IN THIS LATEST
VERSION. LATER FORECASTS MAY HAVE TO REINTRODUCE SHOWERS. ON TUESDAY
NIGHT AND WEDNESDAY...THE ECMWF BRINGS THE LOW ASHORE AND THROUGH
THE AREA WHILE THE GFS BRINGS IT ASHORE WEDNESDAY AFTERNOON SO HAVE
A SLIGHT CHANCE OF SHOWERS MAINLY IN THE MOUNTAINS AND CENTRAL
OREGON TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES SUNDAY WILL START
OUT IN THE 70S THEN WARM MONDAY THROUGH WEDNESDAY TO MID 70S TO MID
80S. PERRY

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WITH CEILINGS ABOVE
6000 FT AGL ARE EXPECTED THIS EVENING OVER THE MOUNTAINS OF EASTERN
OREGON AND WILL AFFECT KALW AND KPDT FROM 00Z TO 06Z. ANY
THUNDERSTORMS THAT DEVELOP COULD BECOME STRONG WITH HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS TO 35 KTS. THE STORMS WILL
CONTINUE THROUGH THE NIGHT FROM THE BLUE MOUNTAINS EASTWARD AND
CONTINUE AS RAIN SHOWERS AFTER 09Z. BREEZY WINDS OF 10 TO 20 KTS
WITH GUSTS TO 30 KTS WILL DEVELOP THIS AFTERNOON THROUGH THIS
EVENING DIMINISHING TO 10 TO 15 KTS FROM 06Z TO 15Z THEN INCREASING
BACK TO 10 TO 20 KTS WITH GUSTS TO 30 KTS THROUGH TOMORROW
AFTERNOON. KDLS WILL REACH 15 TO 25 KTS WITH GUSTS TO 35 KTS THIS
AFTERNOON AND REMAIN THERE THROUGH TOMORROW AFTERNOON WITH ONLY A
SLIGHT DECREASE OVERNIGHT. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  72  48  70 /  10   0   0   0
ALW  57  74  52  72 /  10   0   0   0
PSC  58  79  52  77 /  10   0   0   0
YKM  54  74  46  71 /  10   0   0   0
HRI  58  77  51  74 /  10   0   0   0
ELN  55  70  49  68 /  10   0   0   0
RDM  48  71  38  69 /  10   0   0   0
LGD  53  71  43  67 /  30  10   0  10
GCD  50  73  44  69 /  20  10  10  10
DLS  57  73  52  73 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY FROM 6 AM TO 9 PM PDT THURSDAY WAZ026.

&&

THREAT INDEX
THURSDAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/83/83
Hazardous weather outlook, Jun 22, 8:03 AM PST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
903 AM PDT WED JUN 22 2011

UPDATED THUNDERSTORM COVERAGE FOR TODAY AND ADDED FLOOD

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
231415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
903 AM PDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     YAKIMA VALLEY

THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
OVER THE ABOVE LISTED AREAS. SOME STORMS MAY PRODUCE WIND GUSTS TO
NEAR 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

THE NACHES RIVER WILL CONTINUE TO RUN HIGH AND ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING THURSDAY
     YAKIMA VALLEY

THE NACHES RIVER WILL CONTINUE TO RUN HIGH AND NEAR BANKFULL.

A FEW THUNDERSTORMS MAY LINGER THURSDAY IN WALLOWA COUNTY.  THE REST
OF THE AREA WILL BE MUCH COOLER AND  WINDY. ANOTHER SYSTEM WILL MOVE
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jun 22, 2:58 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT WED JUN 22 2011

ORZ050-222330-
WALLOWA COUNTY OR-
358 PM PDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLOWA COUNTY UNTIL 430
PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PARADISE...OR 38 MILES
SOUTH OF LEWISTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4569 11687 4588 11721 4601 11709 4600 11692
      4595 11686 4591 11686 4586 11679 4583 11678
      4582 11675 4583 11671 4580 11668
TIME...MOT...LOC 2257Z 220DEG 18KT 4587 11698
Special weather statement, Jun 22, 3:31 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
431 PM PDT WED JUN 22 2011

ORZ049-050-502-503-230000-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
431 PM PDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLOWA AND EASTERN UNION
COUNTIES UNTIL 500 PM PDT...

AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF LA GRANDE...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4499 11776 4500 11779 4502 11781 4502 11783
      4505 11786 4503 11791 4508 11808 4533 11819
      4562 11779 4530 11738
TIME...MOT...LOC 2331Z 226DEG 19KT 4532 11793

The radar

The Pendleton radar (KPDT), 72 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Union

When
June 22, 3:45 PM PST to 5:15 PM PST
Where
Union County, 0.49 mi W of La Grande
Reported by
Mesonet
Coordinates
45.330, -118.090

Rainfall of 1.61 inches fell in 1.5 hours.

Heavy Rain, Union

When
June 22, 4:30 PM PST to 5:30 PM PST
Where
Union County, 1.19 mi SE of Union
Reported by
Trained Spotter
Coordinates
45.210, -117.860

Rainfall of 1.2 inches fell in less than 1 hour.

Thunderstorm Wind, Wallowa

When
June 22, 4:40 PM PST
Where
Wallowa County, 5.81 mi S of Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.267, -117.213

Thunderstorm downed four large trees at the Scout Camp south of Wallowa Lake.

Thunderstorm Wind, Wallowa

When
June 22, 5:01 PM PST
Where
Wallowa County, 2.68 mi N of Joseph
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
45.389, -117.233

Hail, Union

When
June 22, 5:40 PM PST
Where
Union County, 2.13 mi NNE of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -117.920

Hail, Wallowa

When
June 22, 6:15 PM PST
Where
Wallowa County, 4.93 mi S of Troy
Measured
0.88 in hail
Reported by
Public
Coordinates
45.880, -117.430

Hail was followed by heavy rainfall.

Hail, Wallowa

When
June 22, 6:20 PM PST
Where
Wallowa County, Troy
Measured
0.88 in hail
Reported by
Public
Coordinates
45.950, -117.450

Hail, Wallowa

When
June 22, 6:25 PM PST
Where
Wallowa County, 2.83 mi NE of Troy
Measured
1 in hail
Reported by
Public
Coordinates
45.980, -117.410

Hail ranged from pea size up to quarter size. Also, .60 inch of rainfall in about 20 minutes and wind gusts to 30 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312998, 312999, 322306, 313009, 312997, 313000, 313001, 313003.